Hail, Orange
- When
- June 15, 2:20 PM EST
- Where
- Orange County, 0.52 mi W of Rock Tavern
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.470, -74.190
Dime to penny size hail was reported by a trained spotter.
An upper level low spawned thunderstorms across portions of the Lower Hudson Valley. The storms were prolific hail producers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
An upper level low spawned thunderstorms across portions of the Lower Hudson Valley. The storms were prolific hail producers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 15, 1:06 PM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 206 PM EDT MON JUN 15 2009 .SYNOPSIS... UNSETTLED WEEK AHEAD AS ACTIVE JET STREAM BRINGS SEVERAL DISTURBANCES THROUGH THE REGION. UNSETTLED WEATHER TO START...WITH A BRIEF MID WEEK BREAK...THEN MORE WET WEATHER TO CLOSE OUT OF THE WEEK. CANADIAN HIGH PRESSURE WILL KEEP ANY EARLY SUMMERTIME HEAT WELL SOUTH AND WEST OF THE REGION THROUGH THE PERIOD. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AN UPPER LEVEL SHORTWAVE/WEAKENING LOW TRACKING ACROSS THE NORTHEAST...ALONG WITH A WEAK SFC TROUGH AND LEFTOVER BOUNDARIES FROM EARLIER CONVECTION WILL BE THE FOCUSING MECHANISM FOR SCT SHOWERS...POSSIBLE TSTMS THIS AFTERNOON. THE BEST CHANCE FOR SHOWERS WILL BE ACROSS THE NORTHWEST ZONES. NAM/WRF INSTABILITY MARGINAL...BUT GFS MUCH MORE UNSTABLE...AGAIN NW ZONES THE LOCATIONS TO WATCH. POPS ARE LAYERED ACCORDINGLY WITH LIKELY TO THE NW...AND CHANCE TO THE EAST. EXPECT PLENTY OF CLOUD COVER TODAY AS INSTABILITY BUILDS...AND TEMPS WILL REMAIN BELOW NORMAL. FOLLOWED MOS BLEND...BUT WOULD LEAN TOWARD COOLER SOLUTIONS DUE TO CLOUDS AND LIGHT ONSHORE FLOW. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... AS DIURNAL HEATING WANES AND SHORTWAVE MOVES EAST...CONVECTIVE COVERAGE WILL DIMINISH AS THE EVENING PROGRESSES. POPS WILL DROP DOWN TO SLIGHT CHANCE. ON TUESDAY...THE H5 TROUGH DEPARTS...RIDGE BUILDS AND 1025 HPA SFC HIGH BUILDS SWWD FROM THE MARITIMES FOR TUE. ENSEMBLE/OP NAM/GFS DO INDICATE PRESENCE OF WEAK INSTABILITY...WITH SOME SHOWER DEVELOPMENT EVIDENT. COVERAGE WILL BE ISOLATED AT BEST. RIDGE AXIS OVER THE AREA TUE NIGHT AND WED...SO MUCH HIGHER CONFIDENCE FOR A DRY FCST THIS TIME FRAME. TEMPS REMAIN BELOW NORMAL THROUGH THE PERIOD. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A PROLONGED WET PERIOD EXPECTED AS HIGH PRESSURE MOVES OFF THE NORTHEAST COAST BY WEDNESDAY NIGHT AND THEN A SERIES OF SURFACE LOW PRESSURE SYSTEMS.MID AND UPPER LEVEL SHORTWAVES MOVE THROUGH WITH BRIEF ZONAL FLOW BETWEEN WAVES. DEEPEST OF THE SYSTEMS WILL BE SATURDAY WITH SURFACE LOW THROUGH THE GREAT LAKES AND WARM FRONTAL BOUNDARY...STATIONARY FRONT...THROUGH THE AREA. MAIN CHANGE IS PLACEMENT OF THIS FRONTAL BOUNDARY SATURDAY...AND WHETHER OR NOT FRONT MOVES THROUGH. DID RAISE TEMPERATURES SATURDAY BASED OF PROXIMITY OF WARM AIR. SOME SURFACE BASED AND ELEVATED INSTABILITY INDICATED FRIDAY NIGHT THROUGH SUNDAY...MORE INLAND...WITH MARINE LAYER IN PLACE EASTERN SECTIONS OF THE CWA. FOR NOW JUST MENTIONED SHOWERS OR THUNDERSTORMS ACROSS THE REGION. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... SCT CONVECTION WILL WORK SE AT 10 KT ACROSS THE LOWER HUDSON VALLEY TERMINALS THIS AFT. THE BEST CHANCE OF CONVECTION WILL BE NW OF THE NYC TERMINALS AS THE MARITIME AIRMASS MEETS UP WITH THE WARMER...UNSTABLE AIR ACROSS THE INTERIOR. HIGHEST CONFIDENCE FOR CONVECTION TO IMPACT A TERMINAL IS AT KSWF...OTHERWISE WILL MENTION A CB AT KHPN AND THE NYC TERMINALS. ANY CONVECTION THAT DOES DEVELOP INLAND IS FORECAST TO WEAKEN QUICKLY ON ITS APPROACH TOWARD THE NYC TERMINALS. OTHERWISE...LOW END VFR CEILINGS FORECAST THIS AFT WITH ADDITIONAL SHORT WAVE ENERGY DROPPING SE FROM THE GREAT LAKES. SFC WINDS E/SE AT 5 TO 10 KT. OUTLOOK FOR 18Z TUESDAY THROUGH FRIDAY... GENERALLY VFR IS EXPECTED THRU WEDS NIGHT. ISOLD TSRA POSSIBLE INTERIOR TUES AFTN/EVE. SUB VFR COND POSSIBLE IN RAIN/TSRA THU AND THU NIGHT. && .MARINE... WINDS AND SEAS TO REMAIN BELOW SCA LEVELS THRU WED. A GENERAL LIGHT ONSHORE FLOW PREVAILS FOR QUITE SOMETIME. PRESSURE GRADIENT WILL TIGHTEN LATER IN THE WEEK...AND SEAS WILL RESPOND. AREA WATERS WILL BE IMPACTED BY SHOWERS/TSTMS FROM TIME TO TIME. && .HYDROLOGY... CONVECTION COULD YIELD LOCALLY HIGH QPF AMOUNTS OF GREATER THAN AN INCH IN SPOTS...BUT BASIN AVERAGE OF A QUARTER TO A HALF AN INCH EXPECTED...ESPECIALLY ACROSS THE INTERIOR. CSTL LI AND SERN CT SHOULD REMAIN FAIRLY DRY FOR THE MOST PART TODAY AND TONIGHT. MAINLY DRY ALL LOCATIONS TUE AND WED. && .EQUIPMENT... THE DECOMMISSIONING OF THE MICROART UPPER AIR SYSTEM HAS BEGUN. THERE WILL NOT BE ANY SOUNDINGS TAKEN UNTIL RRS IS INSTALLED AND OPERATING. ANOTHER MESSAGE WILL BE ISSUED INDICATING THE FIRST OFFICIAL SOUNDING WITH THE RRS...WHICH SHOULD BE BY THE WEEK OF JUNE 22 2009. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && AVIATION...DW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 430 AM EDT MON JUN 15 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-160900- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 430 AM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-160900- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 430 AM EDT MON JUN 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 226 PM EDT MON JUN 15 2009 NJZ003-151930- BERGEN- 226 PM EDT MON JUN 15 2009 ...STRONG THUNDERSTORM WILL IMPACT NORTHERN BERGEN COUNTY... AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RAMSEY...AND MOVING SOUTHEAST AT 5 MPH. PEOPLE IN NORTHERN BERGEN COUNTY...INCLUDING RAMSEY AND RIDGEWOOD... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL IS EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 241 PM EDT MON JUN 15 2009 NYZ067-151945- ORANGE- 241 PM EDT MON JUN 15 2009 ...STRONG THUNDERSTORM WILL IMPACT NORTHERN ORANGE COUNTY... AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELLENVILLE...AND MOVING SOUTHEAST AT 10 MPH. PEOPLE IN NORTHERN ORANGE COUNTY...INCLUDING WALDEN AND MONTGOMERY... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL IS EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS. JMC
The Albany radar (KENX), 125 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
1 hail. Local standard time, as filed.
Dime to penny size hail was reported by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179221.